Is possible chest wall rigidity after illicit intravenous fentanyl administration clinically significant?

March 25, 2016, 6:05 pm

fentanyl★★★☆☆

Could chest wall rigidity be a factor in rapid deaths from illicit fentanyl abuse? Burns G et al. Clin Toxicol 2016 Mar 21 [Epub ahead of print]

Abstract

Wooden chest syndrome” describes marked muscle rigidity — especially involving the thoracic and abdominal muscles — that is an occasional adverse effect associated with the intravenous administration of lipophilic synthetic opioids such as fentanyl. It can make ventilation difficult, and seems to be reversed by naloxone.

The authors of this interesting speculative paper hypothesized that chest wall rigidity might be at least partially responsible for some deaths related to intravenous injection of fentanyl, which increasingly is appearing in samples of heroin. To investigate this theory, they examined forensic data from all lethal fentanyl intoxications in Franklin County, Ohio over 9 months in 2015.

They identified 48 such deaths. Intravenous administration was confirmed in 23 cases and suspected in 22 others; 3 exposures were by ingestion. Fifteen of the cases had “undetectable” (< 0.5 ng/ml) of the metabolite norfentanyl, which the authors say suggests death was nearly immediate. In 2 cases, EMT documents suggest that manual ventilation was difficult until naloxone was administered.

The conclusion:

[W]e believe sudden onset chest wall rigidity may be a significant and previously unreported factor leading to an increased mortality, from illicit IV fentanyl use.

The authors may be right, although the limited data presented certainly doesn’t prove it. If they are, there could be an important clinical corollary. The general rule-of-thumb is that once a patient with apparent opioid overdose is intubated, there is no point in giving naloxone, since airway and ventilation are controlled and waking the patient up would just lead to misery. However, if ventilation is difficult, cautious administration of naloxone might decrease rigidity and enable ventilation and oxygenation. This certainly needs more consideration and study.

3 Comments:

  1. Madeline O'Connor, M.D. Says:

    I am currently a family physician and methadone prescriber, and this is the first time I have heard of this syndrome. It interests me greatly because I experienced something like this myself while undergoing tubal ligation surgery under local anaesthetsia thirty years ago.

    I have always wondered what happened, and blamed myself for the near-fatal outcome. After being advised to lose weight before the surgery, I went on an extreme crash diet and lost 10 pounds prior to surgery. I was given an IV (likely an opioid and benzo combo?), and within minutes found myself rapidly becoming exhausted with the work of breathing.

    It took all of my strength to inflate my lungs and realized I may be unable to keep it up. I panicked and told a nurse I couldn’t breath. The nurse assured me I wasn’t turning blue. I was quickly rushed to post-op and given a waiver of indemnity to sign. No O2 sat monitor, no oxygen. Several months later I had the same surgery elsewhere under general anaesthesia without problems.

  2. Daniel Del Del Vecchio Says:

    In my part of the world, we have a big problem with fentanyl right now in the street. Would that syndrome be also possible with the synthetic kind?

  3. Leon Gussow Says:

    Madeline:

    Interesting. Do you know if the opioid you received was fentanyl?

    Daniel:

    Quite possibly. The contention of this article is that “wooden chest” syndrome might be responsible for some cases of sudden death after exposure to fentanyl acquired on the street.